Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Desipramine for ADD

01/06/2000

Question:

I would like to know about a drug for ADD called Desipramine its useage has been discontinued in the UK (I do not know why) and from what i have read it seems like it may be more suitable for my son than Ritalin which causes poor appetite in him. Do you have any information about this drug and where can i find details of research and trials performed on Children with ADD using this drug

Many thanks

Answer:

Despramine is a fairly old drug that originally was used only for depression. It has been linked with VERY RARE incidences of electrical problems in the heart. If one is concerned about such things, an EKG can be done (just wires stuck on the chest for several minutes) that causes no pain, to be sure there are no problems. However, it is so uncommon to have problems with it that many physicians do not do an EKG unless there is a family or patient history of problems. If it is banned, I would assume (although I am not sure) the electrical concerns would be why. It has been shown to be very effective in some children with ADD, although certainly not the percent of children helped by Ritalin or other stimulants such as Adderall or dexedrine. Speak with your doctor. If your son has had eating problems longer than six weeks with Ritalin (some people just need that amount of time to adjust), he still may not have similar problems with another stimulant. Then again, desipramine may be a good choice. See what your family physician or pediatrician has to say---s/he knows your child far, far better than I. Good luck!

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati